Nebraska, 2013

Hail and Damaging Winds in Nebraska, June 22 to 23, 2013

June 22 to 23, 2013 · NWS GID · 15 events in 6 counties and zones

On this Saturday evening and early Sunday morning, strong to severe thunderstorms tracked into western portions of South Central Nebraska for the second consecutive night. Also for the second night in a row, the Ord airport measured a severe wind gust, this time topping out at 67 MPH shortly before 1230 am CDT as a powerful outflow boundary surged nearly 15 miles out ahead of a broken line of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$4.3 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Saturday evening and early Sunday morning, strong to severe thunderstorms tracked into western portions of South Central Nebraska for the second consecutive night. Also for the second night in a row, the Ord airport measured a severe wind gust, this time topping out at 67 MPH shortly before 1230 am CDT as a powerful outflow boundary surged nearly 15 miles out ahead of a broken line of storms approaching from the west. The most notable storm of the night, however, was an outflow-dominant supercell that developed on the more-organized south end of the line as it pushed in from southwest Nebraska. The brunt of this storm blasted Gosper County as it entered the local area between 1230-130 am CDT, producing a swath of crop damage mainly in southern portions of the county thanks to the combination of quarter to golf ball size hail, and estimated wind gusts of 60-80 MPH. Although the worst part of the storm quickly weakened as it passed east-northeast into Phelps and Dawson counties, it still yielded quarter size hail and a downed power line east-southeast of Smithfield, and a measured 59 MPH gust roughly halfway between Lexington and Eddyville. By 2 am CDT, all storms had weakened below severe limits, but multiple clusters of sometimes-strong storms persisted through the night across several counties mainly along and north of Highway 6, at times producing hail up to nickel size and wind gusts up to around 50 MPH. The back edge of all thunderstorm activity finally exited the far eastern counties of South Central Nebraska along Highway 81 around 630 am CDT on the 23rd.

Backing up to the very beginning of this event, an isolated strong storm rapidly sprung up as early as 5-6 pm CDT on the 22nd in western Dawson County, but only produced nickel size hail in the Gothenburg area before weakening and fading away. Thereafter, South Central Nebraska experienced a lull of several hours before the aforementioned broken line of severe storms initially raced into the area from the west between 11pm-midnight CDT. In general, the brunt of thunderstorm activity on this night focused near a west-southwest to east-northeast oriented quasi-stationary front/outflow boundary stretched across the heart of Nebraska. In the mid-upper levels, forcing was tied to low-amplitude disturbances passing through modestly strong southwesterly flow, along the periphery of a broad trough anchored by a vigorous Northern Rockies vorticity max. In addition to convergence along the aforementioned surface front, the nocturnal maintenance of storms was augmented warm air advection evident at 850 millibars along a 40-50 knot low level jet. Mesoscale severe weather parameters around midnight CDT in South Central Nebraska featured most-unstable CAPE around 1500 J/kg in the presence of seasonably strong 0-6 kilometer deep layer wind shear of 40+ knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 4:43 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 22, 4:43 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT SAT JUN 22 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 305 PM CDT SAT JUN 22 2013

CONTINUING TO SEE SOUTHWESTERLY FLOW IN THE UPPER LEVELS ACROSS
THE  REGION THIS AFTERNOON...WITH SATELLITE IMAGERY SHOWING THE
LOW PRESSURE SYSTEM WHICH HAD BEEN IN PLACE OVER THE PAC NW ON
PREVIOUS DAYS NOW SLIDING THROUGH THE NRN/CENTRAL ROCKIES. THE
ACCOMPANYING TROUGH SWINGING TO THE SOUTH OF THE LOW HAS ALREADY
RESULTED IN THUNDERSTORM ACTIVITY WELL TO THE WEST OF THE
CWA...BUT WILL BE A PLAYER IN OUR WEATHER THROUGH THE
EVENING/OVERNIGHT PERIOD. OUT AHEAD OF THE MAIN TROUGH AXIS...ONCE
THE THUNDERSTORMS FROM LAST NIGHT SHIFTED OFF TO THE EAST...DRY
CONDITIONS SETTLED IN. OUTFLOW FROM THE OVERNIGHT ACTIVITY BROUGHT
A BOUT OF EASTERLY WINDS TO A MAJORITY OF THE CWA THIS
MORNING...BUT AS THE SFC LOW AS DEEPENED AND SHIFTED A BIT TO THE
EAST...MORE SOUTHERLY WINDS RETURNED...AND THE MAIN SFC BOUNDARY
HAS SET UP ACROSS W/NWRN PORTIONS OF THE CWA. STARTING TO SEE A CU
FIELD DEVELOP ACROSS THIS AREA...AND SPC MESO PAGE SHOWING NOT
MUCH IN THE WAY OF A CAP LEFT.

HARD TO PUT A LOT OF TRUST IN ANY ONE MODEL WITH THERE CONTINUING
TO BE PLENTY OF VARIANCES IN SOLUTIONS...BUT THE GENERAL STORY IS
THAT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT SURFACE
BOUNDARY AT SOME POINT THIS AFTERNOON AND SLIDE EAST. PLENTY OF
INSTABILITY IN PLACE...AND SHEAR IS SUFFICIENT FOR THUNDERSTORMS
TO BE STRONG/SEVERE...AND ALONG WITH HAIL/WIND...HAVING THE SFC
BOUNDARY IN THE AREA BRINGS ALONG THE CONCERN FOR TORNADOES...AND
WILL KEEP MENTION IN THE HWO.

WILL ALSO HAVE TO BE KEEPING AN EYE ON THE ACTIVITY ONGOING TO THE
WEST...AS THIS IS EXPECTED TO CONTINUE TO SLIDE EAST TOWARD THE
CWA...AFFECTING US MORE DURING THE OVERNIGHT HOURS...AIDED BY
ANOTHER ROUND OF A 50+KT LLJ NOSING INTO THE AREA. IF MODELS PAN
OUT...COULD BE A SIMILAR PATH TO LAST NIGHT...PRIMARILY AFFECTING
SOUTH CENTRAL NEBRASKA...ESP NORTH OF HIGHWAY 6. SEVERE WEATHER
WILL CONTINUE TO BE A CONCERN.

DID CONTINUE POPS CLEAR THROUGH THE OVERNIGHT HOURS...WITH A
GRADUAL  EASTWARD SHIFT...BUT DID KEEP 12Z/BEYOND ON SUNDAY DRY.
WILL WAIT TO SEE HOW THINGS EVOLVE BEFORE INSERTING POPS IN THE
MORNING. THE MAIN QUESTION FOR TOMORROW IS WHERE THE MAIN SURFACE
BOUNDARY ENDS UP...AND WHAT AREA OF THE CWA WILL SEE ADDITIONAL
THUNDERSTORM CHANCES. MODELS ARE ACTUALLY IN PRETTY GOOD AGREEMENT
SHOWING THAT BETWEEN OUTFLOW WITH TONIGHTS ACTIVITY AND THE FRONT
GETTING A PUSH FROM THE MAIN UPPER LEVEL TROUGH SWINGING
THROUGH...BY MIDDAY THE FRONT WILL BE ROUGHLY HALF WAY THROUGH THE
CWA /IN A SW TO NE ORIENTATION/. THROUGH THE AFTERNOON HOURS...THE
FRONT LOOKS TO DRIFT A TOUCH FURTHER SOUTH...BUT WILL STILL BE A
CONCERN FOR LATE AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS THE
SERN PORTION OF THE CWA. STILL SOME DIFFERENCES WITH WHETHER
ACTIVITY WILL HOLD OFF UNTIL AFTER 00Z...SO KEPT POPS ON THE LOW
SIDE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT JUN 22 2013

SUNDAY NIGHT...THE 12Z ECMWF...12Z NAM...AND 12Z GFS ALL PLACE THE
SFC COOL FRONT IN THE SAME GENERAL VICINITY ACROSS OUR NORTH
CENTRAL  KANSAS COUNTIES EARLY SUNDAY EVENING. THIS FRONTAL ZONE
WILL BE THE FOCUS FOR CONVECTION WITH THE POSSIBILITY OF ELEVATED
CONVECTION NORTH OF THE SFC FRONT AS THE 850MB LOW LEVEL JET
INCREASES AND NOSES INTO THE AREA DURING THE EVENING AND OVERNIGHT
HOURS. GIVEN THIS FRONTAL LOCATION...ALL OF THESE MAJOR FORECAST
MODELS PAINT CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF OUR
FORECAST AREA WITH THE HIGHEST LIKELIHOOD BEING SOUTH OF
INTERSTATE 80. HOWEVER...NOT ALL FORECAST MODELS ARE IN AGREEMENT
AS SEVERAL WRF MODELS INDICATE A MUCH MORE SOUTHERLY FRONTAL
POSITION AND HENCE ESSENTIALLY NO PRECIPITATION SUNDAY NIGHT
ACROSS ANY OF OUR FORECAST AREA. EXPECTED CONVECTION TONIGHT WILL
LIKELY INFLUENCE HOW FAR SOUTH THE SFC FRONT WILL BE KICKED AS WE
HEAD INTO SUNDAY NIGHT. THEREFORE...CONFIDENCE IN THE SUNDAY NIGHT
FRONTAL POSITION AND THUNDERSTORM CHANCES SHOULD IMPROVE AFTER WE
FIRST GET THROUGH THE EXPECTED CONVECTION TONIGHT. DECIDED TO
RAISE POPS SOME FOR SUNDAY NIGHT GIVEN THE GENERAL MODEL SUPPORT
BY THE NAM...GFS...AND ECWMF...BUT WILL KEEP CHANCE POPS RATHER
THAN GO WITH LIKELY POPS DUE TO UNCERTAINTY IN FORECAST BOUNDARY
LOCATION.

MONDAY/MONDAY NIGHT...THE SFC FRONT HEADS BACK NORTH AS A WARM
FRONT  AND TEMPERATURES SHOULD WARM BY A FEW DEGREES OVER SUNDAY
HIGHS. EXPECT HIGHS WILL RANGE FROM AROUND 90 NEAR ORD TO NEAR 100
AT STOCKTON KANSAS. THIS WARM SECTOR SHOULD BE CAPPED ACROSS OUR
FORECAST ARE DURING THE DAY...BUT THUNDERSTORMS MAY FORM TO OUR
WEST ACROSS THE HIGH PLAINS AND POTENTIALLY SLIDE EAST INTO OUR
WEST AND NORTH DURING THE EVENING AND OVERNIGHT HOURS. MODELS ARE
HIT AND MISS ON CONVECTION MONDAY NIGHT...BUT THERE MAY BE A WEAK
VORT MAX IN THE AREA. OUR PREVIOUS FORECAST WAS DRY AND HENCE
GIVEN MODEL UNCERTAINTY AND TO REMAIN SOMEWHAT CONSISTENT WITH
PREVIOUS FORECAST...WILL ONLY ADD A SLIGHT CHANCE OF THUNDERSTORMS
FOR MONDAY NIGHT FOR NOW.

TUESDAY THROUGH WEDNESDAY...THE PATTERN WILL BE FAIRLY ZONAL WITH
ALL OF THE BETTER UPPER FLOW AND SHORT WAVES TRACKING ACROSS THE
NORTHERN TIER STATES. AN UPPER RIDGE WILL SLOWLY BEGIN TO BUILD
ACROSS THE SOUTHWEST CONUS. A LACK OF FORCING AND FAIRLY STRONG CAP
SHOULD RESULT IN DRY CONDITIONS FOR MOST AREAS AND WILL OFFICIALLY
CALL FOR A DRY FORECAST...BUT CAN NOT COMPLETELY RULE OUT AN
ISOLATED THUNDERSTORM...JUST GOING WITH 10 PERCENT OR LESS FOR
POPS.

THURSDAY THROUGH SATURDAY...THERE IS A SHIFT IN THE UPPER PATTERN
AS  AN UPPER RIDGE STRENGTHENS ACROSS THE ROCKIES AND AN UPPER
TROUGH DIGS INTO THE EASTERN CONUS. THIS WILL RESULT IN
NORTHWESTERLY FLOW ALOFT FOR OUR FORECAST AREA. A COOL FRONT WILL
TRY TO WORK ITS WAY THROUGH AT SOME POINT ON THURSDAY...BUT
THURSDAY SHOULD STILL BE A HOT DAY WITH 90S ACROSS NEBRASKA TO
NEAR 100 IN KANSAS. THE COOLER WEATHER WILL SETTLE IN ON FRIDAY
AND SATURDAY WITH EASTERLY TO NORTHEASTERLY SFC WINDS. THIS COOLER
FETCH SHOULD DROP HIGHS BACK INTO THE 80S AS WE START OFF THE
WEEKEND. THE BEST CHANCE FOR THUNDERSTORMS...WHICH IS CURRENTLY
ONLY A SLIGHT CHANCE...WILL BE ON THURSDAY WITH THE SFC FRONT
POSSIBLY IN THE NEIGHBORHOOD. MOST FORECAST MODELS ARE CURRENTLY
DRY ON FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 533 PM CDT SAT JUN 22 2013

THUNDERSTORMS ARE BEGINNING TO DEVELOP WEST OF THE TERMINAL JUST
NORTH OF A WARM FRONTAL BOUNDARY. THE FRONT IS JUST NORTH OF KGRI
AND ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE EVENING. HEADING
INTO TONIGHT...ANOTHER ROUND OF STORMS MAY AFFECT THE TERMINAL AS
CONVECTION CURRENTLY ALONG THE HIGH PLAINS ROLLS EASTWARD. WINDS
WILL INITIALLY BE FROM A SOUTH TO SOUTHEAST DIRECTION SOUTH OF THE
FRONT...AND WILL BE VARIABLE DURING TIMES OF CONVECTION. THE WIND DIRECTION
WILL SWITCH EAST...NORTHEAST OR NORTHERLY BEHIND THE FRONT AS THE
BOUNDARY SHIFTS SOUTHWARD TONIGHT DUE TO THE CONVECTION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...ADO
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Jun 22, 2:23 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT SAT JUN 22 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
323 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BY LATE THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN PORTIONS OF SOUTH CENTRAL NEBRASKA...EVENTUALLY SPREADING
ACROSS MUCH OF THE REST OF OUTLOOK AREA DURING THE EVENING AND
OVERNIGHT HOURS. EXPECT SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH
OF HIGHWAY 6...WITH LARGE HAIL TO THE SIZE OF GOLF BALLS AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH BEING THE PRIMARY
CONCERNS. ALTHOUGH NOT OVERLY LIKELY...AN ISOLATED TORNADO IS ALSO
NOT OUT OF THE QUESTION IN THE VICINITY OF THIS FRONTAL BOUNDARY
DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY AFTERNOON...THUNDERSTORM CHANCES RETURN TO NORTH
CENTRAL KANSAS...AND TO LOCATIONS GENERALLY EAST OF A LINE FROM
GREELEY TO BEAVER CITY IN SOUTH CENTRAL NEBRASKA...WITH STORM
CHANCES THEN EXPANDING ACROSS THE ENTIRE OUTLOOK AREA SUNDAY
NIGHT. ALTHOUGH THE TIMING AND LOCATION DETAILS STILL REMAIN
UNCLEAR...SOME OF THESE STORMS COULD BE SEVERE...WITH THE MAIN
HAZARDS BEING LARGE HAIL UP TO AROUND GOLF BALL SIZE...AND WIND
GUSTS IN EXCESS OF 60 MPH.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
THE OUTLOOK AREA MONDAY NIGHT AND AGAIN ON THURSDAY. IF
THUNDERSTORMS CAN DEVELOP...A FEW OF THEM MAY BECOME SEVERE WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO
TONIGHT...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA
NORTH OF HIGHWAY 6.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 22, 11:46 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1246 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     11 W ORD                41.60N 99.14W
06/21/2013                   VALLEY             NE   EMERGENCY MNGR

            A MACHINE SHED LOCATED APPROXIMATELY 11 MILES WEST AND 1
            MILE NORTH OF ORD WAS DESTROYED. FROM THERE TO
            APPROXIMATELY 4 MILES WEST OF ORD...A NUMBER OF POWER
            POLES WERE KNOCKED DOWN. IRRIGATION PIVOTS WERE
            OVERTURNED APPROXIMATELY 4 MILES WEST OF ORD. START TIME
            IS AN ESTIMATE FROM RADAR.

&&

ODER
Special weather statement, Jun 22, 4:32 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT SAT JUN 22 2013

NEZ060-222300-
DAWSON NE-
532 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 600
PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW ISLAND...OR 20 MILES WEST OF
LEXINGTON...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COZAD...
  WILLOW ISLAND...
  GOTHENBURG...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 224.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 10023 4105 10022 4105 9992 4074 9999
      4074 10023 4091 10023 4103 10023
TIME...MOT...LOC 2232Z 183DEG 17KT 4086 10012
Local storm report, Jun 22, 4:50 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             GOTHENBURG              40.93N 100.16W
06/22/2013  E0.50 INCH       DAWSON             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA AND DIME SIZE HAIL IN
            GOTHENBURG.

&&

REED
Special weather statement, Jun 22, 4:58 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT SAT JUN 22 2013

NEZ060-222330-
DAWSON NE-
558 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
630 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW ISLAND...OR 21 MILES NORTHWEST OF
LEXINGTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN DAWSON COUNTY.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 10023 4105 9985 4104 9985 4078 10005
      4086 10023
TIME...MOT...LOC 2259Z 204DEG 14KT 4091 10011

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
June 22, 5:02 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.160

Thunderstorm Wind, Valley

When
June 22, 11:23 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A 67 mph wind gust was measured with automated equipment from the ASOS at Evelyn Sharp Field (Ord Airport).

Hail, Gosper

When
June 22, 11:56 PM CST
Where
Gosper County, 11.36 mi SSW of Elwood
Measured
1 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Storm Chaser
Coordinates
40.440, -99.900

Quarter size hail occurred along with estimated wind gusts of 60 to 70 mph on Highway 283 near mile marker 30.

Thunderstorm Wind, Gosper

When
June 22, 11:56 PM CST
Where
Gosper County, 11.36 mi SSW of Elwood
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$150,000
Reported by
Storm Chaser
Coordinates
40.440, -99.900

Wind gusts of 60 to 70 mph occurred along with quarter size hail on Highway 283 near mile marker 30.

Hail, Gosper

When
June 23, 12:00 AM CST
Where
Gosper County, 7.59 mi SSW of Elwood
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.500, -99.910

The golf ball hail was falling horizontally with estimated 80 mph winds.

Thunderstorm Wind, Gosper

When
June 23, 12:00 AM CST to 12:07 AM CST
Where
Gosper County, 16.58 mi SSW of Elwood to 15.1 mi S of Elwood
Measured
52 kt (60 mph) estimated gust
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
40.381, -99.979

Crop damage occurred about 2 miles north of the Gosper and Furnas County line. This damage occurred about 4 miles west of Highway 283 to about 3 miles east of Highway 283. The damage occurred from a combination of thunderstorm wind gusts and hail. The time of the event was estimated from radar data.

Thunderstorm Wind, Gosper

When
June 23, 12:00 AM CST
Where
Gosper County, 7.59 mi SSW of Elwood
Measured
70 kt (81 mph) estimated gust
Crop damage
$1.0 million
Reported by
Storm Chaser
Coordinates
40.500, -99.910

Estimated wind gusts of 80 mph along with golf ball size hail occurred. The hail was reported to be falling horizontally with the strong wind.

Hail, Gosper

When
June 23, 12:08 AM CST
Where
Gosper County, 0.87 mi SW of Elwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.590, -99.860

The deputy sheriff reported one inch hail and heavy rain.

Thunderstorm Wind, Gosper

When
June 23, 12:19 AM CST
Where
Gosper County, 2.71 mi ESE of Smithfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.570, -99.680

There was a downed power line with an adjacent tree on fire as a result. One inch diameter hail also fell.

Hail, Gosper

When
June 23, 12:19 AM CST
Where
Gosper County, 2.71 mi ESE of Smithfield
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.570, -99.680

There was a downed power line with an adjacent tree on fire as a result. One inch diameter hail also fell.

Hail, Dawson

When
June 23, 12:30 AM CST
Where
Dawson County, 2.14 mi SSW of Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.750, -99.740

Thunderstorm Wind, Dawson

When
June 23, 12:30 AM CST
Where
Dawson County, 8.69 mi SSW of Eddyville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -99.680

A measured wind gust of 59 mph occurred.

Hail, Kearney

When
June 23, 1:18 AM CST
Where
Kearney County, 5.09 mi NNE of Axtell
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.550, -99.090

Hail, Buffalo

When
June 23, 1:47 AM CST
Where
Buffalo County, 3.76 mi ESE of Gibbon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.720, -98.770

Penny-size hail covered Interstate 80.

Hail, Hall

When
June 23, 2:10 AM CST
Where
Hall County, 0.69 mi S of Alda
Measured
0.88 in hail
Reported by
Public
Coordinates
40.860, -98.470

Hail was ongoing at the time of the report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461929, 461952, 461959, 462929, 461618, 461644, 462930, 461962, 461624, 464733, 461622, 461642, 461625, 461638, 461627.